Overview

Antibiotic-associated diarrhea refers to passing loose, watery stools three or more times a day after taking medications used to treat bacterial infections (antibiotics).

Most often, antibiotic-associated diarrhea is mild and requires no treatment. The diarrhea typically clears up within a few days after you stop taking the antibiotic. More-serious antibiotic-associated diarrhea might require stopping or switching antibiotic medications.

July 29, 2016
References
  1. Diarrheal diseases: Acute and chronic. American College of Gastroenterology. http://patients.gi.org/topics/diarrhea-acute-and-chronic/. Accessed March 27, 2016.
  2. Varughese CA, et al. Antibiotic-associated diarrhea: A refresher on causes and possible prevention with probiotics — continuing education article. Journal of Pharmacy Practice. 2013;26:476.
  3. Diarrhea. National Institute of Diabetes and Digestive and Kidney Diseases. http://digestive.niddk.nih.gov/ddiseases/pubs/diarrhea/#treated. Accessed March 27, 2016.
  4. Lamont JT. Clostridium difficile infection in adults: Clinical manifestations and diagnosis. http://www.uptodate.com/home. Accessed March 27, 2016.
  5. Kelly CP, et al. Patient information: Antibiotic-associated diarrhea caused by Clostridium difficile (Beyond the Basics). http://www.uptodate.com/home. Accessed March 27, 2016.
  6. Fleisher GR. Evaluation of diarrhea in children. http://www.uptodate.com/home. Accessed March 27, 2016.
  7. Surawicz CM, et al. Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. The American Journal of Gastroenterology. 2013;108:478.
  8. Managing diarrhea. International Foundation for Functional Gastrointestinal Disorders. http://www.iffgd.org/site/gi-disorders/functional-gi-disorders/diarrhea/management. Accessed March 27, 2016.